Hail, Sawyer
- When
- July 11, 5:55 AM CST
- Where
- Sawyer County, 0.69 mi S of Hayward
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -91.480
A thunderstorm dropped hail, up to the size of pennies, on Hayward during the early morning of July 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm dropped hail, up to the size of pennies, on Hayward during the early morning of July 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 5:54 AM CST, 1 minute earlier.
Area Forecast Discussion
National Weather Service Duluth MN
654 AM CDT MON JUL 11 2016
.SHORT TERM...(Today through Tuesday)
Issued at 201 AM CDT Mon Jul 11 2016
Large line of storms will be entering our western zones around 3
am. This line of storms has a history of producing damaging winds
greater than 70 mph. The best chance of severe of damaging winds
will be south of U. S. Highway 2 in area of extreme instability and
moisture gradient aided by inflow winds of 45 to 50 knots.
.LONG TERM...(Tuesday night through Sunday)
Issued at 239 AM CDT Mon Jul 11 2016
A return to seasonable conditions mid to late week, then a warming
trend into the weekend. A few chances for rain showers in the
northwest flow pattern that develops, with a low chance for
thunderstorms over the weekend.
On the synoptic scale the mature low over southern Manitoba Tuesday
night will lift northeast towards Hudson Bay and weaken, partially
due to a mid-level ridge over the lower Great Lakes into New
England. To the west zonal flow will give way to weak ridge
developing over the Rockies late-week, gradually sliding eastward
into the northern Plains over the weekend as a weak shortwave
trough moves in across southern British Columbia. This will result
in a northwest flow pattern aloft through the rest of the work week.
In this northwest flow pattern a few weak clipper-like disturbances
are expected to result in a chance of showers across northern
Minnesota Wednesday, expanding into northwest Wisconsin Thursday. On
Friday an area of high pressure builds across the upper Mississippi
river valley, moving east towards the lower Great Lakes on Saturday.
As that high moves to the east and a weak mid-level ridge builds in
temperatures will warm to above normal, with a chance for showers
and few thunderstorms through the week associated with both a weak
warm front lifting northeast into the region as a series of weak mid-
level shortwave troughs behind the ridge axis.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 654 AM CDT Mon Jul 11 2016
Changing weather conditions through the TAF period with VFR to
LIFR conditions expected at most sites. Morning showers and
thunderstorms are expected to eventually diminish by mid-day
resulting in ceilings increasing to VFR. During the day gusty
south-southeast winds are expected at times with peak gusts to
around 25 knots. Later today - possibly as early as mid-
afternoon but more likely this evening - scattered to widespread
showers and thunderstorms are expected once again, continuing
through much of the night. In addition to the heavy rain reducing
visibility at times, ceilings will be at least MVFR most of the
night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 86 66 82 62 / 80 80 10 10
INL 87 64 80 61 / 70 70 30 40
BRD 87 65 84 63 / 90 70 10 0
HYR 87 71 85 63 / 70 70 20 10
ASX 90 70 85 64 / 70 60 20 10
&&
.DLH Watches/Warnings/Advisories...
WI...Beach Hazards Statement from 10 AM CDT this morning through this
evening for WIZ001.
MN...Beach Hazards Statement from 10 AM CDT this morning through this
evening for MNZ037.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145.
&&
SHORT TERM...clc
LONG TERM...JJM
AVIATION...JJMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 410 AM CDT MON JUL 11 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120945- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 410 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS WILL IMPACT THE ENTIRE NORTHLAND TODAY AND TONIGHT...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF RIP CURRENTS...MAINLY IN THE DULUTH ENTRY AFFECTING THE PARK POINT BEACH IN DULUTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST WISCONSIN ON TUESDAY...WITH A FEW STRONG STORMS POSSIBLE. THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS WILL LIKELY BE NEEDED TODAY. LSZ121-140>148-120945- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 410 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS ACROSS WESTERN LAKE SUPERIOR TODAY WILL RESULT IN BUILDING WAVES...MAINLY AT THE HEAD OF THE LAKE. SEE THE LATEST MARINE WEATHER MESSAGE FOR DETAILS ON A SMALL CRAFT ADVISORY IN EFFECT. MULTIPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY AND WEDNESDAY SOUTH-SOUTHWEST WINDS WILL INCREASE...POSSIBLY RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. JJM MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
429 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM TSTM WND GST 3 WNW WOODROW 46.40N 94.13W
07/11/2016 M59 MPH CROW WING MN MESONET
BRAINERD RAWS.
&&
KLHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
449 AM CDT MON JUL 11 2016
MNZ019-020-026-035>038-WIZ001-006-007-111045-
SOUTH AITKIN-SOUTHERN LAKE/NORTH SHORE-SOUTH ITASCA-CARLTON/SOUTH ST.
LOUIS-CENTRAL ST. LOUIS-NORTHERN
AITKIN-PINE-DOUGLAS-WASHBURN-BURNETT-
449 AM CDT MON JUL 11 2016
... STRONG THUNDERSTORMS MOVING OVER NORTHEAST MINNESOTA ...
AT 448 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR HIBBING...TO 6 MILES SOUTHWEST OF KETTLE RIVER...TO 10 MILES
NORTHWEST OF BROOK PARK...AND MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DULUTH...SUPERIOR...HIBBING...CLOQUET...HINCKLEY...HERMANTOWN...PROCTOR...
SANDSTONE...HAWTHORNE...KEEWATIN...SCANLON...NASHWAUK...CARLTON...WEBSTER...
BARNUM...MAHTOWA...SOLON SPRINGS...FLOODWOOD...COTTON AND WILLOW RIVER.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4597 9314 4598 9306 4616 9306 4616 9324
4645 9309 4741 9309 4730 9182 4689 9183
4678 9203 4672 9195 4673 9183 4626 9184
4576 9212
TIME...MOT...LOC 0948Z 281DEG 41KT 4733 9300 4644 9300 4607 9320
CLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
538 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM TSTM WND GST 2 E HINCKLEY 46.02N 92.89W
07/11/2016 M47 MPH PINE MN AWOS
.
&&
KLHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
549 AM CDT MON JUL 11 2016
MNZ011-012-019-020-037-038-WIZ001-002-006>008-111145-
SOUTHERN LAKE/NORTH SHORE-CARLTON/SOUTH ST. LOUIS-CENTRAL ST.
LOUIS-NORTH ST. LOUIS-PINE-NORTHERN COOK/NORTHERN
LAKE-DOUGLAS-WASHBURN-SAWYER-BAYFIELD-BURNETT-
549 AM CDT MON JUL 11 2016
... A LONG LINE OF THUNDERSTORMS WAS MOVING ACROSS THE MINNESOTA ARROWHEAD AND
NORTHWESTERN WISCONSIN...
AT 546 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES WEST OF BUYCK...TO 7 MILES NORTHWEST OF FRENCH RIVER...TO NEAR
TRADE LAKE WISCONSIN...AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DULUTH...SUPERIOR...ELY...SPOONER...HAYWARD...LAKE VERMILION...SPLIT ROCK
LIGHTHOUSE STATE PARK...TWO HARBORS...HOYT LAKES...SILVER BAY...AURORA...
BABBITT...SHELL LAKE...HAWTHORNE...IRON RIVER...LAKE NEBAGAMON...ROUND
LAKE...BIWABIK...TREGO AND CABLE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4700 9203 4823 9277 4809 9169 4723 9125
4678 9203 4672 9195 4673 9180 4683 9140
4692 9121 4692 9109 4671 9099 4566 9147
4566 9215 4573 9216 4573 9253 4566 9253
4566 9263
TIME...MOT...LOC 1046Z 292DEG 45KT 4815 9266 4699 9196 4572 9254
CLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
646 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HAIL 1 SE CROSBY 46.49N 93.95W
07/11/2016 M1.00 INCH CROW WING MN TRAINED SPOTTER
.
&&
NWS DULUTH MN
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
648 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM TSTM WND GST 2 E HINCKLEY 46.02N 92.89W
07/11/2016 M47 MPH PINE MN AWOS
.
0400 AM HAIL 1 SE CROSBY 46.49N 93.95W
07/11/2016 M1.00 INCH CROW WING MN TRAINED SPOTTER
.
0359 AM HAIL 1 ESE IRONTON 46.48N 93.98W
07/11/2016 E1.50 INCH CROW WING MN TRAINED SPOTTER
.
0358 AM HAIL 1 S CROSBY 46.48N 93.96W
07/11/2016 E1.00 INCH CROW WING MN TRAINED SPOTTER
.
0350 AM HAIL BRAINERD 46.36N 94.20W
07/11/2016 E0.88 INCH CROW WING MN TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL AT TIME OF REPORT.
0346 AM HAIL 1 NE BRAINERD 46.36N 94.18W
07/11/2016 E1.00 INCH CROW WING MN TRAINED SPOTTER
.
0345 AM HAIL 2 ENE EAST GULL LAKE 46.42N 94.30W
07/11/2016 M0.25 INCH CROW WING MN CO-OP OBSERVER
.
0341 AM TSTM WND GST 3 WNW WOODROW 46.40N 94.13W
07/11/2016 M51 MPH CROW WING MN ASOS
ASOS STATION BRAINERD AIRPORT /BRD/.
0341 AM TSTM WND GST 3 WNW WOODROW 46.40N 94.13W
07/11/2016 M59 MPH CROW WING MN MESONET
BRAINERD RAWS.
0339 AM HAIL 2 WNW BREEZY POINT 46.62N 94.26W
07/11/2016 E0.75 INCH CROW WING MN PUBLIC
REPORTED VIA MPING.
0330 AM TSTM WND DMG 1 S JENKINS 46.63N 94.33W
07/11/2016 CROW WING MN TRAINED SPOTTER
10 INCH DIAMETER TREE DOWN. TIME ESTIMATED
FROM RADAR.
&&
NWS DULUTH MN
IRIS SYSTEMThe Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 11:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653096.